Aug 27, 2003
I am an AIDS patient, on diagnosis in 1999 I had 30 CD4s & 750,000vl. Today I am maintaining CD4 of 500+ & undetectable. Within the past 2 months I have developed psoriasis, legs, elbows, naval. I have an appointment with a dermatologist, but am afraid he may not have much experience in HIV. I am looking for a treatment or even guidelines on what not to accept as treatment options, since I have learned through reading that many treatments could affect my t-cells & many treatments kill t-cells I would naturally like to avoid that. Could you please make some suggestions that I could take with me to the dermatologist?
Response from Dr. Henry
Psoriasis is a common skin condition that may be more common in HIV+ persons. I have had many HIV+ patients with psoriasis who have done well. Psoriasis treatment often begins with topical therapy (often steroids, coal tar derivatives, anthralinm retinoids and/or vitamin D derivatives). Most are well tolerated by HIV+ persons. Phototherapy is often the next option. More severe cases may need systemic therapy (oral retiniods or immunosuppressives such as methotrexate or cyclosporine). Only the latter group usually poses an extra concern in the setting of HIV+ status. A good website is www.psoriasissupport.com with other links. Your HIV doc can usually work with the dermatologist to steer treatment towards the best option given your combined condition. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.